Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Semin Hematol. 2005 Jul;42(3):137-44.

The changing spectrum of drug-induced immune hemolytic anemia.

Author information

  • 1American Red Cross Blood Services, Pomona, CA 91768, USA. arndtp@usa.redcross.org

Abstract

Drug-induced immune hemolytic anemia (DIIHA) occurs rarely. To date, about 100 drugs have been implicated in causing DIIHA and/or a positive direct antiglobulin test (DAT). The most common drugs associated with DIIHA in the 1970s were methyldopa and penicillin; currently, they are cefotetan and ceftriaxone. Drug antibodies fall into two types: drug-independent ("autoantibodies") and drug-dependent ("penicillin type" or "immune complex type"); some patients have combinations of these antibodies. Some drugs cause nonimmunologic protein adsorption onto drug-treated red blood cells (RBCs). This is known to be the cause of positive indirect antiglobulin tests and is suspected to be a cause of positive DATs. This mechanism may be associated with hemolytic anemia. Twelve cephalosporins have been reported to cause DIIHA; five (primarily cefotetan and ceftriaxone) have been associated with fatalites. Patients with DIIHA due to cefotetan may only have received one dose of the drug prophylactically with surgery. Antibodies to cefotetan react to very high titers against drug-treated RBCs (and at lower titers against untreated RBCs without and/or with drug present). Patients with ceftriaxone-induced DIIHA have received the drug previously; reactions in children often occur minutes after ceftriaxone administration. Antibodies to ceftriaxone are only of the "immune complex type."

PMID:
16041663
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk